Medical questions & health advice by board certified doctors
"What is causing the skin on my feet to peel off in large pieces?"
Could this be related to athlete's foot? It is on the bottom, around the toes, and on the inner arch to the top of the foot. It is very unattractive and bothersome for that reason but otherwise not painful. I was recently on antibiotics for strep and read that this can be a side effect but I'm not sure if that is the case. Please advise, thank you.
Occasionally either strep infections themselves or a reaction to an antibiotic can cause rash or peeling of the skin. This is usually self limited and not a problem. However if the area becomes painful or if you notice rash or peeling on other parts of your body or in your mouth you will need to let a doctor know right away.
See a doctor who can help
Find a Primary care-doctors near you
More like is the possibility that you have a fungal infection of the foot, called athlete's foot. The fungus that cause athlete's foot can be picked up in common environments such as gyms and shower stalls. They causes itching, redness, and peeling of skin, sometimes with odor. They can usually be cleared up with good skin hygiene and an antifungal cream, many of which can be purchased over the counter. Another likely possibility would be something called deshydrotic eczema which is a type of eczema which specifically affects the palms of the hands and soles of the feet. It can be controlled with good moisturizing and, sometimes, with steroid creams if their are spots that are taking a while to go away. Talk to your primary care doctor, who can help you figure out exactly what is going on.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.